Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 114, NWS Hastings, NE

June 13, 2018Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jun 13, 2018, 10:05 AM CDT for Rooks County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2018, 10:05 AM CDT (15:05 UTC)
Expired
Jun 13, 2018, 10:45 AM CDT
In force
40 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Rooks County, KS

The radar

The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:18 AM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 13, 6:18 AM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
618 AM CDT Wed Jun 13 2018

.SHORT TERM...(Today and tonight)
Issued at 443 AM CDT Wed Jun 13 2018

Things are currently quiet across the CWA, though focus is off to
the west where thunderstorms have developed near the NE/CO/KS
border. Mid-upper level flow across the region remains generally
zonal/slightly SWrly, set up between low pressure over Canada and
high pressure centered over the TX/NM border. Activity off to our
west is developing in an area of increasing lower/mid level WAA,
with models also showing a weak shortwave disturbance. At the
surface, the CWA continues to sit between high pressure centered
over northern NE and a frontal boundary draped across southern KS,
keeping winds easterly early this morning. Satellite imagery showing
plenty of upper level cloud cover that has been/continues to affect
us from ongoing activity over portions of OK/TX.

Through the short term period, esp the daytime today/evening,
thunderstorm chances will remain the primary concern. It's not the
most clear cut forecast and confidence is lower than average, mainly
with the overall coverage of activity and exact timing of when
things come to an end. Models show the current western activity
continue to push east early this morning, getting to western
portions of the CWA around sunrise. It's mid-morning and on that
more uncertainty arises, as models vary with how well activity holds
together/how far east into the CWA it pushes. Have some chance PoP
going through mid-morning (may be upping them more if that western
stuff holds together). Then have CWA-slight chance PoPs through the
rest of the day, consistent with the inherited forecast...couldn't
say with a high degree of confidence that any particular area didn't
have a chance for precip, with models showing the potential for
these weak waves moving through. At this time the better instability
is to mainly to our south, curving back northward into WSW Nebraska,
but models are in pretty good agreement showing at least part of
that axis of higher instability working its way east into the CWA
during the day...though the highest values do look to stay south and
west. There is also sufficient deeper layer shear present that the
concern for at least a few storms to be on the stronger side, and
possibly severe, remains in place. Kept PoPs well into the evening
hours, ending west-east after midnight, but confidence in that is
not high. Some models end things before/near 00Z, others hang on to
activity much longer.

This daytime passage of thunderstorm activity/possible higher
percentage of sky cover also makes for a lower confidence
temperature forecast. If the quicker-ending models are right, there
would likely be the potential for warmer temps (esp late this
afternoon). The forecast highs remain a blend, with mainly lower/mid
80s.

.LONG TERM...(Thursday daytime through Tuesday)
Issued at 443 AM CDT Wed Jun 13 2018

General overview of this 6-day period:
With the tricky rain/thunderstorm forecast of today/tonight now
handed off into the Short Term periods (see above), we are down to
primarily two "big stories" in the longer term:

1) The heat cranks back up again for a solid 4-day stretch from
Thurs-Sun. Although this still doesn't look like a truly
"dangerous" heat situation on an individual-day basis that would
require formal Advisories, the cumulative effect of 4-straight
days with widespread heat index values between mainly 95-100
degrees will be noticeable, and this prolonged heat mention has
been maintained in our latest Hazardous Weather Outlook (HWOGID).
On a positive note, and fortunately, each of these 4 days should
also feature breezy south winds, which will help "take the edge
off" the heat somewhat.

2) Following a completely dry (at least for now) forecast from
Thursday-Sunday, various rain/thunderstorm chances return for the
Sunday night-Tuesday time frame. Unfortunately, the latest
ECMWF/GFS runs are not in quite as good of agreement as they were
24 hrs ago in the Mon-Tues time frame, so actual rain chances
(PoPs) for several of these individual day/night periods were
lowered with this latest forecast package. This doesn't
necessarily mean that the cumulative (over the course of these 2
days) rain potential has diminished markedly, but there is more
uncertainty now regarding the most favored locations/timing each
day. Although it's far too soon anyway to talk severe storm
potential for these periods, at least for now, it does not look
overly-concerning given only weak-modest deep shear and
potentially marginal instability/CAPE as well.

With the two main stories outlined, will finish with some
attempted day-to-day details of sorts...

Thursday-Thurs night:
By far the biggest story is the return of the heat/first day of a
solid 4-day hot stretch. By sunrise, any convection from Wed night
is expected to be departed at least slightly east of our coverage
area (CWA). In the mid-upper levels, our flow is generally west-
southwesterly, as the Central Plains resides along a transition
zone between a large-scale ridge centered to our south-southeast,
and a series of weak/low amplitude waves riding along the
periphery of a large-scale trough centered over the northwest
CONUS/southwest Canada. At least for the daylight-evening hours,
confidence is pretty high in the going dry forecast. With a
deepening lee trough to the west, southerly winds will be
legitimately breezy, sustained speeds averaging 15-25 MPH/gusts
around 30 MPH much of the day, with higher gust potential to
around 35 MPH in KS zones. Temps changed very little from
previous, highs aimed into the 94-98 range most areas, with some
100s likely southwest. This represents a 10+ degree jump from
today's conditions. Thursday night, it will surely remain quite
mild and breezy, with lows only dropping into the low-mid 70s.
Precip-wise, while the official forecast remains dry for now, the
chances of some rogue/spotty late-night showers/fairly weak storm
activity are not truly "zero", especially per the GFS,and perhaps
as weak remnants of activity drifting in from the west. However,
considerable warm air aloft should tend to hinder much
development, and not surprisingly both the NAM/ECMWF solutions are
pretty much dry.

Friday-Fri night:
In many ways, largely a copy-paste of Thursday, with only minor
exceptions. While it will again be another hot one (highs mainly
aimed 95-99), and most areas will again see breezy south winds
gusting to around 30 MPH, at least the far northwestern fringes of
the CWA (Lexington-Ord corridor) will likely see somewhat lighter
winds as a southwest-northeast oriented surface front temporarily
sags into that area. Like Thursday, confidence is pretty high in
the dry daytime forecast, but is admittedly a touch more shaky for
especially the evening hours, as both the NAM/GFS show a potential
complex of high-based storms centered over western Neb possibly
clipping our for northwest counties. Almost added a formal slight
chance PoP to cover this, but given decent uncertainty and that is
still a few days away, opted to side with forecast consistency for
now and keep it dry.

Saturday daytime-Sunday night (the weekend):
Overall, the same story from the preceding few days continue, as
it will be a seasonably-hot and mostly if not completely dry
weekend. In the mid-upper levels, both the ECMWF/GFS are good
agreement through at least Saturday night showing ridging centered
over the MS Valley region serving as an even more dominant
influence, suppressing any disturbances associated with the large
western CONUS trough off to our west. Thus, we should see two more
hot and breezy days with highs well into the 90s, although maybe
Sunday could be a FEW degrees "cooler" (but maybe not). By Sunday
night, these two primary models are in worse agreement than 24
hours ago, with the GFS breaking down the ridge and bringing in
rain/storm chances, while the ECMWF holds the ridge stronger and
keeps it dry. While the official Sun night forecast continues
modest rain chances, they are overall-lower than previous
forecast.

Monday-Tuesday:
As covered in the "big stories" #2 above, these two days have a
bit more uncertainty than 24 hours ago in terms of precipitation
timing/location, but in theory, at least "some" rain should fall
in most areas at some point as even the slower ECMWF eventually
breaks down the ridge enough/shunts it off to the east to allow a
slow-moving cold front to enter the region. Taking the latest
deterministic model runs literally, however, the GFS clearly
focuses the better rain potential on Sun night-Monday, while the
ECMWF clearly favors Mon night-Tuesday, so nearly 24 hours
later/offset. Not surprisingly, these timing uncertainties are
very apparent in the temperature forecast as well, especially for
Monday, as the ECMWF suggests another day of fairly decent heat
(highs in the 90s) while the wetter/cooler GFS suggests more in
the way of 70s. As is typical, the latest forecast is a
blend/compromise, calling for mainly 80s, which would at least be
step-down from Sunday's heat. Like Monday, Tuesday's temp forecast
has at least temporarily trended upward a few degrees, but still
reflecting a cool-down to near-normal highs mainly low-mid 80s.
Plenty of rainfall/temp details yet to sort out for early next
week, for sure.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Thursday)
Issued at 615 AM CDT Wed Jun 13 2018

VFR conditions are currently forecast, with thunderstorm chances
increasing mid-morning through at least early afternoon, and have
a VCTS mention going at both sites. There is some uncertainty with
the VFR forecast with any storms that move in, some obs to the
west suggest MVFR conditions may be possible...just not enough
confidence to insert a mention at this point. Winds through the
period will turn more southeasterly, and there is the potential
for LLWS in the latter portions of the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...Pfannkuch
AVIATION...ADP
Hazardous weather outlook, Jun 13, 4:53 AM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
453 AM CDT Wed Jun 13 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
453 AM CDT Wed Jun 13 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Thunderstorm chances return to the outlook area, mainly today and
this evening. Through early afternoon, there is the potential for
a few storms be strong, with hail near the size of nickels the
main hazard. While thunderstorm activity later this afternoon and
evening is less certain, any storms that develop could be strong
to severe, capable of producing hail to around the size of ping
pong balls and wind gusts near 60 MPH.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another stretch of hot weather returns Thursday through Sunday, with
afternoon temperatures and/or heat index values reaching at least 95
degrees in most areas, and touching 100 in some spots.

Thunderstorm chances return to the outlook area Sunday night through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight, but any
reports of hail and strong wind would be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

ADP/Pfannkuch

In the hours before

Special weather statement, Jun 13, 9:58 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Hastings NE
958 AM CDT WED JUN 13 2018

KSZ017-131545-
Rooks KS-
958 AM CDT WED JUN 13 2018

...SPECIAL WEATHER STATEMENT...

At 958 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nicodemus to near Palco to near Zurich.
Movement was northeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Plainville, Stockton, Palco, Woodston, Damar, Zurich, Codell and
Webster State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3913 9960 3957 9960 3957 9911 3913 9908
TIME...MOT...LOC 1458Z 237DEG 26KT 3942 9955 3928 9953 3919 9946

Fay

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:58 AM CDTSpecial Weather StatementGIDRooks47 min
Jun 13, 11:43 AM CDTSpecial Weather StatementGIDOsborne32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.